A safety review into an ingredient commonly found in nasal decongestant products has been launched.
Experts are investigating products that contain pseudoephedrine over concerns about an increased risk of side effects that affect the blood vessels that supply the brain, including spasms, which restrict blood flow. There is a very low risk, according to regulators, but it is important to review nasal decongestants, as contractions in the blood vessels that deliver oxygen to the brain can elevate the risk of stroke and seizures.
Products available to consumers in the UK are packaged with patient leaflets, which carry a warning over rare complications and milder, more common effects, including headaches and feeling dizzy. All medications carry a risk of side effects and leaflets should outline the most common risks, as well as less common side effects.
Pseudoephedrine is found in several types of products that are designed to reduce congestion, including sprays, tablets and liquids. It may also be used alongside other ingredients in treatments for allergies and coughs and colds. The drug targets nasal congestion by clearing the airways and blood vessels in the nose to make it easier to breathe.
Experts have urged patients not to worry if they have used nasal decongestants that contain pseudoephedrine and encouraged anyone who has concerns to speak to their GP or a local pharmacist.
A UK review has been launched into the safety of pseudoephedrine after French regulators contacted the EMA (European Medicines Agency) over rare cases of conditions that affect the blood vessels around the brain. The EMA is currently reviewing the situation, focusing on two conditions known as posterior reversible encephalopathy syndrome (PRES) and reversible cerebral vasoconstriction syndrome (RCVS). Signs of PRES include acute, severe headaches. RCVS can cause seizures, confusion, headaches and blurred vision.
Patients who have experienced symptoms after using nasal decongestants that contain pseudoephedrine are encouraged to contact their GP or report side effects through the Medicines and Healthcare Products Regulatory Agency (MHRA). MHRA representatives confirmed that there have been two reports of side effects, which include one patient who has recovered from PRES and an individual who developed symptoms of RCVS.
For more news please click here